Book health & wellness appointments instantly


Like peels, dermabrasion works by removing the outer layer of skin so that new, rejuvenated skin can grow in its place.

I was told that the use of Accutane affects healing after dermabrasion or laser resurfacing. Is this true?

Jody Levine (New York, NY) on Aug 19, 2011
Accutane can cause wound healing to take longer as the skin becomes more fragile from the medication. Patients should avoid dermabrasion and laser resurfacing while on Accutane, and ideally for a year after they finish using Accutane, to avoid scar formation. In rare cases, patients may have keloid formation after Accutane because the medication inhibits the body’s production of collagenase, which can cause collagen to build up and form keloids.
Robert Strimling (Las Vegas, NV) on Aug 26, 2011
Yes, you definitely do not want to have a major dermabrasion or deep laser resurfacing anytime soon after finnishing Accutane, as undesirable scarring can occur. Guidelines vary between 6 months and 2 years after finnishing Accutane before one can have such a procedure as described above. I personally advise waiting 2 years before such an aggressive procedure. However, less aggressive / more superficial treatments may not require as long a wait.